Dr. Keith Roach
The Clinton Herald
---- — DEAR DR. ROACH: My 82-year-old brother died in January from pancreatic cancer. Prior to his diagnosis, he was the picture of health: exercising vigorously every day, eating a healthy diet, keeping his mind active and alert and taking health supplements with no excessive drinking of alcoholic beverages (only occasional wine). His only health complication was getting deep-vein thrombosis from a long horseback ride, and he was placed on warfarin (Coumadin) and told to take it forever. He had his blood clotting levels monitored per the physician schedule. His dad lived to age 94, and our mother to 90. He thought he had the longevity genes. In researching the diagnosis and possible causes, we found several references to people taking this medication getting pancreatic cancer. — T.A.
ANSWER: Pancreatic cancer remains one of the most feared malignancies because there isn’t an effective screening test, chemotherapy and radiation are only modestly useful and surgery, while the only reliable cure, often is not possible at the stage when most people with the disease present to their doctors. Although not the case for your brother, cigarette smoking and lack of exercise are clear risk factors for pancreatic cancer.
Pancreatic cancer is well known to cause blood clots. I suspect what may have happened in your brother’s case is that the unknown pancreatic cancer, not the horseback ride, caused the initial blood clot. He then would have been on warfarin at the time the pancreatic cancer was diagnosed.
One can never be sure what happens in any particular case. However, to my knowledge, there has never been a study suggesting that warfarin increases risk of pancreatic (or any other) cancer.
DEAR DR.ROACH: I’m an 80-year-old man in fairly good health, but I have a problem that I can’t find an answer for. I’ve asked my primary doctor, but he has not given me a good answer for it, and it could be that I did not ask the question right. When I get cold, I break out in hives. It happens when the temperature is below 70 degrees and I touch cold metal or something — I will break out. The only thing that seems to work is to warm up the body. Do you have any suggestions? — D.M.
ANSWER: You have cold urticaria. “Urticaria” is the precise term for hives or wheals. Cold air can do it, but so can cold objects. Metal objects are more likely to do so because metal conducts heat away from your body faster. Swimming is the most dangerous activity for people with cold urticaria, and it shouldn’t be done in cold water.
Nobody really understands why cold urticaria happens. Avoiding cold and keeping the body covered up and warm are obvious and effective remedies. Antihistamines, such as Benadryl or Claritin, may help if you must be exposed to the cold.
DEAR DR. ROACH: Could you give me some information about BCG? If this were recommended to you as a treatment, would you hesitate to take it? — M.P.
ANSWER: Bacille Calmette-Guerin (BCG) is a weakened form of a bacteria related to tuberculosis. It is used in many countries as a vaccine against tuberculosis; however, its effectiveness at preventing TB is questioned.
BCG in North America is mostly used as a treatment for superficial bladder cancer. It seems to stimulate the immune system to fight off the cancer on its own, but it’s not clear exactly how it works. Serious side effects are uncommon, but it frequently causes bladder symptoms, which wear off usually within 48 hours.
I would hesitate before using it, but I would take it if my urologist felt it was my best option.